Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS St. Louis, MO

October 19, 2016Osage County, Missouri

NWS St. Louis, MO issued this special weather statement at Oct 19, 2016, 11:06 AM CDT for Osage County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2016, 11:06 AM CDT (16:06 UTC)
Expired
Oct 19, 2016, 11:45 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO

County Osage County, MO

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS83 KLSX 191606
SPSLSX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1106 AM CDT WED OCT 19 2016
 
MOZ048-049-059-191645-
OSAGE MO-GASCONADE MO-COLE MO-
1106 AM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLE...NORTHERN
GASCONADE AND EASTERN OSAGE COUNTIES UNTIL 1145 AM CDT...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WESTPHALIA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINN...TAOS...CHAMOIS...WESTPHALIA...RICH FOUNTAIN...SWISS...
GASCONADE...MORRISON...FRANKENSTEIN...OSAGE CITY...LOOSE CREEK...
BAY...BONNOTS MILL AND SCHUBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3853 9208 3868 9177 3869 9176 3871 9172
      3870 9168 3870 9163 3868 9156 3869 9151
      3871 9149 3855 9139 3836 9197
TIME...MOT...LOC 1605Z 243DEG 25KT 3849 9194 

$$

CARNEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 19, 6:51 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 19, 6:51 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 AM CDT WED OCT 19 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 406 AM CDT Wed Oct 19 2016

The surface cold front that moved thru our region yesterday has
pushed south of FAM and is near MDH, which means in our CWA, it is
over the far southern portions of it in Reynolds, Iron, and Madison
counties in MO.  Already overrunning moisture is surging northward
towards central MO and never really left for STL metro and areas to
the southeast.  This is also translating into cloudy skies returning
towards the I-70 corridor early this morning with clear skies to the
north.  Consequently, temps have dropped into the 50s in areas with
clear skies, while readings are lingering in the 60s further to the
south.  Rain is pretty spotty at the moment with isolated showers
near and north of the cold front to as far north as the I-44 and I-
64 corridors.

Rich moisture thru the column is expected to continue to push north
this morning and settle into much of central MO and the rest of the
I-70 corridor by noon, where PWATs of 1.5" or more are anticipated,
which is over 2 standard deviations above the mean for this time of
year.  At the same time, a strong shortwave disturbance over CO will
approach from the west, inducing increasing broadscale lift to go
along with the moisture transport and WAA already going on.  The
surface cold front will also play a role, sliding back to the north
later this morning as a wave develops along it.

This is expected to result in a gradual increase and shifting north
of showers this morning, with a more substantial increase of coverage
this afternoon for STL metro and areas to the southeast--peaking
during the evening hours--and a slow retreat to the east overnight
as the broadscale lift, and the surface front, pull away.

The surface frontal boundary shifting northward a bit today will
return the threat for surface-based storms mainly this afternoon
into a larger portion of southeast MO and far southern IL and will
justify a risk for severe storms in these areas when the strong
shear thru the column is also considered.

In addition, the storms that do form in this zone should be able to
take advantage of the rich moisture in place and could drop some
locally heavy rainfall amounts for areas southeast of STL metro.
Have added this wording to the forecast to account.  Not concerned
with the need for a FFA at this time, though, with rather high FFG
values (1hr of 2.3 to 2.6" for instance) and day shift can re-
evaluate this need based on realized radar trends.

Otherwise, prefered MET MOS values on temps, which are still above
average, with values in the upper 60s and lower 70s for most
locations, save in the far southern CWA where 80s is expected.

TES

.LONG TERM...  (Thursday through Tuesday)
Issued at 406 AM CDT Wed Oct 19 2016

Showers will likely continue Thursday morning across southeast MO
and southwest IL behind the surface low and trailing cold front and
ahead of the deepening upper level trough moving eastward into the
central US.  Models are depicting upper level divergence over this
area ahead of the upper level trough axis and in the right entrance
region of an upper level jet streak moving through the Great Lakes
ahead of the trough.  The GFS model appears a little too quick
moving the precipitation out of our forecast area and prefer the
ECMWF model solution which does not shift the showers out of our
area until afternoon.  Little diurnal temperature variation is
expected on Thursday due to low level cold air advection along with
cloud cover and morning precipitation.  Much colder temperatures are
expected Thursday night as a strong surface builds southeastward
into the area behind the cold front and the sky clears out, the
northwest wind weakens and the surface dew points drop into the 30s.
Patchy light frost is possible late Thursday night/early Friday
morning in northeast MO.  The 850 mb temperature will drop to around
2-3 degrees C in STL by 12Z Friday.  Lows Thursday night will only
be about 5 degrees below normal, but will feel colder after the
current stretch of unseasonably warm weather.  Dry and relatively
cool conditions can be expected for the end of the work week due to
northwest upper level flow behind the upper level trough, and as the
surface ridge moves through the area.  A gradual warming trend can
be expected for the weekend as an upper level ridge moves eastward
into the region, and the surface wind becomes southerly as the
surface ridge shifts east of the area.  A weak front will sag
southward through our area Sunday night and Monday but precipitation
is not expected with this front, and most of the cold air behind the
front will remain northeast of our forecast area.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 651 AM CDT Wed Oct 19 2016

VFR ceilings are expected at the TAF sites for much of the valid
period. A brief period of MVFR CIGs will be possible during the
midday and afternoon hours at COU and the STL metro sites but it
looks like more likely for MVFR CIGs to occur at the STL metro
sites for late this evening and overnight. Showers should
initially be scattered for COU and STL metro sites but is expected
to congeal enough for prevailing at STL metro sites later today
and into this evening along with some thunder in vicinity.
Otherwise, easterly winds to back northerly tonight with some
higher gusts to 18-20kts expected late tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 19, 4:41 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
441 AM CDT WED OCT 19 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
441 AM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND THIS
EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.

GKS

In the hours before

Special weather statement, Oct 19, 11:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1106 AM CDT WED OCT 19 2016

MOZ048-049-059-191645-
OSAGE MO-GASCONADE MO-COLE MO-
1106 AM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLE...NORTHERN
GASCONADE AND EASTERN OSAGE COUNTIES UNTIL 1145 AM CDT...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WESTPHALIA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINN...TAOS...CHAMOIS...WESTPHALIA...RICH FOUNTAIN...SWISS...
GASCONADE...MORRISON...FRANKENSTEIN...OSAGE CITY...LOOSE CREEK...
BAY...BONNOTS MILL AND SCHUBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3853 9208 3868 9177 3869 9176 3871 9172
      3870 9168 3870 9163 3868 9156 3869 9151
      3871 9149 3855 9139 3836 9197
TIME...MOT...LOC 1605Z 243DEG 25KT 3849 9194

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:10 AM CDTSevere Thunderstorm WarningLSXGasconade, Osage19 min
Oct 19, 11:41 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage49 min
Oct 19, 12:30 PM CDTSpecial Weather StatementLSXSaint Charles45 min
Oct 19, 4:32 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois43 min
Oct 19, 4:40 PM CDTSpecial Weather StatementLSXWashington35 min
Oct 19, 5:02 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds33 min
Oct 19, 5:49 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois41 min
Oct 19, 6:30 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois17 min

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.